Skip to Main Content

++

Shortness of Breath

++
++
++

A 55-year-old woman with a past medical history of diabetes walks into the emergency department (ED) stating that her tongue and lips feel swollen. During the history, she tells you she recently started a new blood pressure (BP) medication. Her only other medication is a baby aspirin. Her vitals at triage are BP 130/70 mm Hg, heart rate (HR) 85 beats/minute, respiratory rate (RR) 16 breaths/minute, temperature 98.7°F, and oxygen saturation 99% on room air. On physical examination, you detect mild lip and tongue swelling. Over the next hour, you notice that not only are her tongue and lips getting more swollen, but her face is starting to swell, too.

++

Which is the most likely causative agent?

++
++
++

a. Metoprolol

++
++

b. Furosemide

++
++

c. Aspirin

++
++

d. Lisinopril

++
++

e. Diltiazem

+
++

The answer is d. The patient has angioedema, a rare, but significant side effect of angiotensin-converting enzyme inhibitors (ACE-I). This type of angioedema is usually limited to the lips, tongue, and face and is frequently asymmetric. In more severe cases, the pharyngeal or laryngeal structures can become involved, including the uvula and tongue. In this setting, the patient may develop airway compromise and emergent intubation or surgical cricothyrotomy needs to be performed. ACE-I–induced angioedema can occur after short- or long-term use of the medication. The medication should be immediately discontinued.

++

None of the other medications listed cause angioedema (a, b, c, and e).

++
++
++

A 55-year-old woman with a past medical history of diabetes walks into the emergency department (ED) stating that her tongue and lips feel swollen. During the history, she tells you she recently started a new blood pressure (BP) medication. Her only other medication is a baby aspirin. Her vitals at triage are BP 130/70 mm Hg, heart rate (HR) 85 beats/minute, respiratory rate (RR) 16 breaths/minute, temperature 98.7°F, and oxygen saturation 99% on room air. On physical examination, you detect mild lip and tongue swelling. Over the next hour, you notice that not only are her tongue and lips getting more swollen, but her face is starting to swell, too.

++

Which of the following is true regarding the treatment of this condition?

++
++
++

a. Steroids will help minimize the swelling.

++
++

b. The mechanism of action is through prostaglandin production inhibition.

++
++

c. It can occur at any point when taking the causative medication.

++
++

d. The uvula is spared when significant oral swelling is present.

++
++...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.